Has anyone else had this happen?

5 posts, 3 contributors

Search the DAFNE Online Forums

 
maria51 DAFNE Graduate
Frankston Hospital (Peninsula Health), Victoria
22 posts

Was wondering if anyone developed swelling and redness (not sore) when injecting Levemir in the thigh? With advice from my endo, I was put onto Levemir because I had too many hypos using Lantus. Now, no hypos, but have noticed my thighs have swelling where I inject Levemir. I spoke to my Dafne educator who advised me to see my doctor asap as it was very rare to get swelling but no such luck at such short notice, so had to see another doctor there whom I don't like or trust because he was totally against Dafne, as he'd never heard of it. He told me to reverse injection sites by using my stomach when injecting Levemir and using my thighs to inject Novorapid ??!! I questioned that if I injected Novorapid into the thigh, wouldn't it take longer to be absorbed therefore higher BGLs for longer, which he agreed with a shrug of his shoulders like it was no big deal, to him, but a big deal, to me! He "passed the buck" and said I should go back to the diabetes clinic (not open until Tuesday) as HE was clearly in over his head Rolling Eyes

Has anyone out there had this swelling and what was the outcome?
Also, has anyone ever heard of injecting Novorapid into the thighs?

I'm eager to hear your opinions
Many thanks. Maria.

Phil Maskell DAFNE Graduate
Nottingham University Hospital & QMC
194 posts

Hi,

In all honesty with newer insulins unless you have absorption problems NovoRapid should be fine in thighs, just don't run or cycle after as this will speed up absorption due to muscle use.

Everyones different though so you may have issues with it, but I never have.

Have you tried Levemir in your stomach though? Does it swell up there?

Phil

marke Site Administrator
South East Kent PCT
669 posts

Hi,
Since this is most likely an allergic reaction it won't make any difference what part of your body you inject it in surely. You are not less allergic to it in your
stomach than your thigh. Its not a major reaction since it sounds like its confined to the injection site, none the less its probably major to you ! NovaCare do have a helpline listed in Oz but the reality is they will be trained in Insulin not allergies. You need to see your diabetes team/doctor really and see what your options are.
Suprisingly (or not) Levemir doesn't just contain Insulin but a number of other ingredients, they are listed here and chances are your body is reacting to one of these things. As others have said you can inject both QA and BI in most sites however the rate of absorbtion does vary so if you do try swapping you probably need to test a bit more to ensure what effect the change has had, remembering that changes may not be immediate but occur over a couple of days.
Sorry I know I haven't helped much, you can try the number on the site I quoted, they should have someone available most of the time if the rules are the same as the UK and they may at least be able to offer some useful advice.

maria51 DAFNE Graduate
Frankston Hospital (Peninsula Health), Victoria
22 posts

Phil Maskell said:
Hi,

In all honesty with newer insulins unless you have absorption problems NovoRapid should be fine in thighs, just don't run or cycle after as this will speed up absorption due to muscle use.

Everyones different though so you may have issues with it, but I never have.

Have you tried Levemir in your stomach though? Does it swell up there?

Phil

Thanks Phil for your reply, I haven't done Levemir in stomach but tried it in my butt for the first time last night then checked this morning and had no swelling. Will use it there until I see my DE on Tuesday.

maria51 DAFNE Graduate
Frankston Hospital (Peninsula Health), Victoria
22 posts

marke said:
Hi,
Since this is most likely an allergic reaction it won't make any difference what part of your body you inject it in surely. You are not less allergic to it in your
stomach than your thigh. Its not a major reaction since it sounds like its confined to the injection site, none the less its probably major to you ! NovaCare do have a helpline listed in Oz but the reality is they will be trained in Insulin not allergies. You need to see your diabetes team/doctor really and see what your options are.
Suprisingly (or not) Levemir doesn't just contain Insulin but a number of other ingredients, they are listed here and chances are your body is reacting to one of these things. As others have said you can inject both QA and BI in most sites however the rate of absorbtion does vary so if you do try swapping you probably need to test a bit more to ensure what effect the change has had, remembering that changes may not be immediate but occur over a couple of days.
Sorry I know I haven't helped much, you can try the number on the site I quoted, they should have someone available most of the time if the rules are the same as the UK and they may at least be able to offer some useful advice.

Thank you too Marke, am less confused now and at least I have more info to think about before I see the DE and Endo on Tuesday. Cheers.